Neuroleptic malignant syndrome: a case responding to electroconvulsive therapy plus bupropion

  • Quintí Foguet-Boreu | 42292qfb@comb.cat Department of Psychiatry, Vic University Hospital, Vic, Spain; Institut Universitari d’Investigació en Atenció Primària Jordi Gol (IDIAP Jordi Gol), Barcelona, Spain; Universitat Autònoma de Barcelona, Bellaterra (Cerdanyola del Vallès), Spain. http://orcid.org/0000-0002-6069-5305
  • Montse Coll-Negre Department of Psychiatry, Vic University Hospital, Vic, Spain.
  • Montse Serra-Millàs Department of Psychiatry, Vic University Hospital, Vic; Department of Medical Sciences, School of Medicine, University of Girona, Girona, Spain.
  • Miquel Cavalleria-Verdaguer Department of Psychiatry, Vic University Hospital, Vic, Spain.

Abstract

Neuroleptic malignant syndrome (NMS) is a severe motor syndrome occurring as a consequence of neuroleptic treatment. We present a case of a 67-year-old Caucasian woman with a history of a major depressive disorder with psychotic features. During her third hospital admission, symptoms of autonomic instability, hyperpyrexia, severe extrapyramidal side effects, and delirium appeared, suggesting NMS due to concomitant treatment with risperidone and quetiapine, among other drugs. Despite several consecutive pharmacological treatments (lorazepam, bromocriptine and amantadine) and prompt initiation of electroconvulsive therapy (ECT), clinical improvement was observed only after combining bupropion with ECT. The symptoms that had motivated the admission gradually remitted and the patient was discharged home. Bupropion increases dopaminergic activity in both the nucleus accumbens and the prefrontal cortex. Therefore, from a physiopathological standpoint, bupropion has a potential role in treating NMS. However, there is scarce evidence supporting this approach and therefore future cases should be carefully considered.

Google Scholar

Google Scholar

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2018-01-26
Info
Issue
Section
Case Reports
Keywords:
Case report, neuroleptic malignant syndrome, major depressive disorder, electroconvulsive therapy, bupropion.
Statistics
  • Abstract views: 859

  • PDF: 768
  • HTML: 59
How to Cite
Foguet-Boreu, Q., Coll-Negre, M., Serra-Millàs, M., & Cavalleria-Verdaguer, M. (2018). Neuroleptic malignant syndrome: a case responding to electroconvulsive therapy plus bupropion. Clinics and Practice, 8(1). https://doi.org/10.4081/cp.2018.1044